Hail, Cherry
- When
- July 13, 2:30 PM CST
- Where
- Cherry County, 8.99 mi SW of (Vtn)miller Fld Vale
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 42.770, -100.690
Public estimates quarter size hail southwest of Valentine.
Two groups of supercells moved out of South Dakota and into northern Nebraska during the afternoon and early evening, with the second eventually converging into a small squall line. Another cluster of supercells moved from the panhandle into southwest Nebraska and also evolved into a squall line.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
Two groups of supercells moved out of South Dakota and into northern Nebraska during the afternoon and early evening, with the second eventually converging into a small squall line. Another cluster of supercells moved from the panhandle into southwest Nebraska and also evolved into a squall line. Several reports of large hail and damaging winds were received, primarily in Cherry County and a swath from Garden to Lincoln counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Jul 13, 2:05 PM CST, 25 minutes earlier.
Area Forecast Discussion National Weather Service North Platte NE 305 PM CDT Thu Jul 13 2023 .SYNOPSIS... Issued at 301 PM CDT Thu Jul 13 2023 Key messages... * The potential for severe thunderstorms is expected late this afternoon and evening across much of north central and western Nebraska with large hail and strong winds being the main concerns. * Near daily thunderstorm chances expected Friday through the middle of next week although the severe risk remains low at this time. * Temperatures remain slightly below normal through the weekend before rising to near normal for the first part of next week. && .SHORT TERM...(This evening through Friday night) Issued at 301 PM CDT Thu Jul 13 2023 The main story in the short term is the potential for severe thunderstorms by late this afternoon and lasting into the evening hours as a trough pushes across the Nebraska. At this time, thunderstorm initiation has been limited to northern Nebraska and into the northern Sandhills where a lingering boundary and increasing instability are present. Latest meso guidance shows CAPE values approaching 2500 to 3500 J/kg across this region along with low level lapse rates above 8 C/km. At this time, these storms appear to only be producing some small hail and brief gusty winds, but expect increasing severe potential over the next hour or two as the storms move into an increasing favorable environment. Further to the south across the central Sandhills and into southwest Nebraska, the environment remains favorable, but significant convective inhibition remains over the area. Latest guidance supports rapidly decreasing CIN though over the past few hours and confidence that this will continue over the next couple of hours is high. After this occurs, expect a rapid increase in convection across the region with discrete supercells initially. The main threats with these storms will be damaging hail up to 2 inches or higher in diameter through the rest of the afternoon and into early evening. As the evening progresses, the latest hi-res models are hinting at supercells congealing into a line with high winds (potentially up to 65 to 70 mph) being the main threat as well as some hail up to 1 inch in diameter. As the environment becomes worked over and instability lessens by late evening and early Friday morning, the main threat will become heavy rainfall. There is some concern regarding how the overnight activity will progress, which may result in little to no heavy rainfall. However, confidence is high enough to put a mention here as this seems to be the most likely scenario. Heading into Friday, the picture becomes a bit more fuzzy. Lingering showers around daybreak and lasting through mid-morning may impact any later convection across the region. Much like Thursday, if some breaks in the showers/clouds can be achieved, there is a small potential for some isolated thunderstorms again in the late afternoon and evening. At this time, though, confidence remains low in any thunderstorms and therefore severe thunderstorms are not expected on Friday. .LONG TERM...(Saturday through Thursday) Issued at 301 PM CDT Thu Jul 13 2023 A series of disturbances will keep active weather in place through the weekend and into the middle of next week. Near daily afternoon/evening thunderstorms will impact portions of western or north central Nebraska. At this time, the severe risk is low, but may impact afternoon/evening outdoor activities through the extended period. For temperatures, active weather and periodic cloud cover will keep temperatures just below normal in the low to mid 80s through Sunday (normal is upper 80s to low 90s). A gradual warming trend is expected by the beginning of next week with highs returning to near normal. Low temperatures remain fairly steady just below normal (low 60s) through Wednesday night in the upper 50s to low 60s. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1245 PM CDT Thu Jul 13 2023 Scattered thunderstorms are expected this afternoon and evening across western and north central Nebraska. Outside of any thunderstorm activity VFR conditions are expected to prevail. Winds will be locally gusty and variable near any thunderstorm, otherwise winds should remain generally less than 15 kts. && .LBF WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...Kulik SHORT TERM...Kulik LONG TERM...Kulik AVIATION...Taylor
Hazardous Weather Outlook National Weather Service North Platte NE 1105 AM CDT Thu Jul 13 2023 NEZ004>010-022>029-035>038-056>059-069>071-094-141615- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant- Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan- Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 1105 AM CDT Thu Jul 13 2023 /1005 AM MDT Thu Jul 13 2023/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...This afternoon and tonight. Showers and thunderstorms are possible across much of the area this morning into the early afternoon, but the severe potential is low. The severe potential increases this afternoon and evening, especially for areas primarily along and west of Highway 83. The primary threats will be very large hail of golf ball sized or larger during the afternoon with strong winds up to 60 mph and hail in the evening. An isolated tornado also cannot be ruled out. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Showers and thunderstorms are possible in the afternoon and evening hours across portions of the area Friday into the weekend. The severe potential will be limited with this activity. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Taylor
Special Weather Statement
National Weather Service North Platte NE
1030 AM CDT Thu Jul 13 2023
NEZ024-025-036-037-131630-
Hooker NE-McPherson NE-Thomas NE-Logan NE-
1030 AM CDT Thu Jul 13 2023
...A strong thunderstorm will impact portions of southeastern Hooker,
northwestern Logan, northeastern McPherson and southern Thomas
Counties through 1130 AM CDT/1030 AM MDT/...
At 1029 AM CDT/929 AM MDT/, Doppler radar was tracking a strong
thunderstorm 15 miles north of Tryon, moving east at 35 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Highway 83 crossing The Dismal River, Brown Lake and Shimmons Lake.
This includes the following highways...
Highway 97 between mile markers 38 and 51.
Highway 83 between mile markers 119 and 140.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4170 10115 4192 10094 4184 10029 4151 10054
TIME...MOT...LOC 1529Z 282DEG 30KT 4179 10092
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
KulikSpecial Weather Statement National Weather Service North Platte NE 1038 AM CDT Thu Jul 13 2023 NEZ059-131630- Lincoln NE- 1038 AM CDT Thu Jul 13 2023 ...A strong thunderstorm will impact portions of central Lincoln County through 1130 AM CDT... At 1038 AM CDT, Doppler radar was tracking a strong thunderstorm over Hershey, or 13 miles west of North Platte, moving east at 45 mph. HAZARD...Nickel size hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. Locations impacted include... North Platte, Sutherland, Hershey, Maxwell, Sutherland Reservoir State Recreation Area, Lake Maloney State Recreation Area, North Platte Airport, Keith, Cottonwood Canyon State Wildlife Management Area, O'Fallons and Birdwood. This includes the following highways... Highway 97 between mile markers 1 and 4. Interstate 80 in Nebraska between mile markers 158 and 196. Highway 83 between mile markers 67 and 90. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. && LAT...LON 4111 10115 4127 10107 4118 10030 4079 10057 TIME...MOT...LOC 1538Z 291DEG 39KT 4117 10102 MAX HAIL SIZE...0.88 IN MAX WIND GUST...<30 MPH Taylor
Special Weather Statement National Weather Service North Platte NE 229 PM CDT Thu Jul 13 2023 NEZ005-132015- Eastern Cherry NE- 229 PM CDT Thu Jul 13 2023 ...A strong thunderstorm will impact portions of northeastern Cherry County through 315 PM CDT... At 229 PM CDT, Doppler radar was tracking a strong thunderstorm 10 miles northeast of Merritt Reservoir, or 12 miles southwest of Valentine, moving east at 20 mph. HAZARD...Nickel size hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. Locations impacted include... Big Alkali Lake State Wildlife Management Area, Highway 97 crossing the Niobrara River and Schlagel Creek State Wildlife Management Area. This includes the following highways... Highway 20 between mile markers 201 and 218. Highway 97 between mile markers 123 and 138. Highway 83 between mile markers 193 and 207. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. && LAT...LON 4266 10082 4283 10079 4282 10025 4256 10030 TIME...MOT...LOC 1929Z 277DEG 18KT 4274 10071 MAX HAIL SIZE...0.88 IN MAX WIND GUST...<30 MPH Taylor
The North Platte radar (KLNX), 91 km away, was scanning. The volume nearest the first event began at 20:32 UTC.
7 thunderstorm wind, 4 hail. Local standard time, as filed.
Public estimates quarter size hail southwest of Valentine.
A trained spotter reported quarter size hail southwest of Johnstown.
Public estimated quarter size hail southwest of Long Pine.
Public estimated 60 mph wind gusts south of Ainsworth.
Public reported large trees downed due to high winds west of Merriman.
Public reported quarter size hail southwest of Merriman.
A cooperative observer northeast of Oshkosh reported 11 power poles downed with winds estimated between 70 and 80 mph.
A trained spotter south of Oshkosh estimated wind gusts around 60 mph.
A weather station near Lemoyne measured a 59 mph wind gust.
A storm chaser reported trees and power lines downed on southeast side of North Platte.
North Platte Airport ASOS measured a 58 mph wind gust.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2023Every state in 2023This day in weather historyWarnings in Nebraska, July 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1119819, 1119820, 1119821, 1119822, 1119825, 1119827, 1119823, 1119824, 1119826, 1119828, 1119829.